Heavy Rain, Pennington
- When
- May 18, 5:05 PM MST to 6:05 PM MST
- Where
- Pennington County, 1 mi ESE of Rapid City
- Reported by
- Official NWS Observations
- Coordinates
- 44.075, -103.211
Rainfall of 1.68 inches fell in one hour.
Slow moving thunderstorms produced heavy rain over Rapid City. The runoff caused flash flooding in parts of the city.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Slow moving thunderstorms produced heavy rain over Rapid City. The runoff caused flash flooding in parts of the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 4:19 PM MST, 46 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 519 PM MDT Fri May 18 2018 .DISCUSSION...(This Evening Through Friday) Issued at 116 PM MDT Fri May 18 2018 Water vapor shows large upper trof covering much of the western CONUS with an upper low over southwest WY. Cool/moist boundary layer flow is from the north/northeast across northeast WY and western SD behind main surface trof, and satellite imagery shows a secondary low over northwest SD with frontal boundary westward along the MT/WY border. Some -shra beginning to develop near that boundary, as well as in the central Black Hills along convergence boundary. Atmosphere is having somewhat of a hard time recovering from last night's MCS, but there is still a few more hours of heating to go. Airmass to the south of the aforementioned secondary low/front is destabilizing with MLCAPE currently around 500 J/KG to near 1000 J/KG towards the NEB border, and those values should continue to creep upwards this afternoon. Convection is expected to increase this afternoon into the evening, mostly from northeast WY and southwest SD into the Black Hills and west central SD, as short wave embedded in southwest flow aloft approaches. While shear is quite modest, a few stronger to possibly severe storms are expected mainly over far southwest SD and the Black Hills, and possibly southern portions of Campbell and Weston counties. Airmass further to the north, generally near and north of I-90, does not look to support much severe threat. Activity will gradually weaken later this evening and overnight. Upper low will form over eastern CO and track into central NEB on Saturday, with chilly temps and some gusty northerly winds for our area. Best chance for -shra will be south of I-90 across western SD. Upper level ridge building into our region should bring warmer and mainly dry conditions for the end of the weekend into early next week. Southwest flow aloft returns for mid/late week bringing more unsettled weather. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 518 PM MDT Fri May 18 2018 Scattered showers and thunderstorms are expected ahead of a cold front through the early overnight hours, particularly across southwestern SD and near the Black Hills. MVFR cigs and brief reductions in vsbys are possible in any showers/storms. Behind the cold front tonight, gradually deteriorating cigs are expected, becoming MVFR to IFR area-wide. Some limitations to vsbys due to BR/FG are also expected. In addition, gusty north to northeast winds will develop late tonight through tomorrow. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 442 AM MDT Fri May 18 2018 SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 191300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 442 AM MDT Fri May 18 2018 /542 AM CDT Fri May 18 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms over northeastern Wyoming and portions of western South Dakota this afternoon and evening. Damaging wind gusts and large hail will be the main threat from the stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms can be expected next week as warmer air returns to the region. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-191300- Harding-Perkins- 442 AM MDT Fri May 18 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight There is a chance for thunderstorms this afternoon and evening. Widespread severe weather is not expected, but a stronger storm or two is possible with strong winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms can be expected next week as warmer air returns to the region. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 453 PM MDT FRI MAY 18 2018 SDZ024-072-182315- Northern Black Hills SD-Sturgis/Piedmont Foot Hills SD- 453 PM MDT FRI MAY 18 2018 ...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE COUNTY... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over Tilford, or near Sturgis, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tilford. This Includes Interstate 90 in South Dakota between Mile Markers 36 and 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4432 10354 4440 10342 4431 10327 4420 10345 TIME...MOT...LOC 2252Z 314DEG 13KT 4432 10345 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL TILFORD 44.30N 103.43W
05/18/2018 E1.50 INCH MEADE SD TRAINED SPOTTER
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL TILFORD 44.30N 103.43W
05/18/2018 E1.75 INCH MEADE SD TRAINED SPOTTER
VERY HEAVY RAIN
&&
JCSpecial Weather Statement National Weather Service Rapid City SD 528 PM MDT FRI MAY 18 2018 SDZ031-073-190015- Pennington Co Plains SD-Southern Meade Co Plains SD- 528 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 615 PM MDT... At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Creighton, or 35 miles west of Philip, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wasta. This Includes Interstate 90 in South Dakota between Mile Markers 98 and 106. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4397 10244 4422 10247 4429 10233 4415 10201 TIME...MOT...LOC 2328Z 330DEG 14KT 4420 10235 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HEAVY RAIN 1 NNE BLACK HAWK 44.17N 103.31W
05/18/2018 E1.00 INCH MEADE SD TRAINED SPOTTER
ONE INCH OF RAIN IN THE LAST 30 MINUTES
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
605 PM MDT FRI MAY 18 2018
SDZ026-031-190030-
Pennington Co Plains SD-Rapid City SD-
605 PM MDT FRI MAY 18 2018
...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rapid City, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rapid City, Rapid Valley, southwestern Box Elder and Black Hawk.
This Includes Interstate 90 in South Dakota between Mile Markers 54
and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4406 10336 4411 10336 4415 10329 4414 10314
4410 10304 4399 10328
TIME...MOT...LOC 0005Z 313DEG 12KT 4411 10326
JCThe Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Rainfall of 1.68 inches fell in one hour.
Slow moving thunderstorms moved over the Rapid City area in the late afternoon and dropped two to three inches of rain in about an hour. Runoff from the heavy rain flooded streets and low-lying areas. Rapid Creek quickly overflowed its banks near the fairgrounds. The heaviest rain fell over the Robbinsdale area, where the runoff filled a detention pond near Robbinsdale Park to a depth of 30 feet and tore up sections of asphalt on Fairlane Drive. Several vehicles were pushed by the rushing water and one vehicle ended up in the detention pond. The fire department had to perform several water rescues.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749689, 749684.